Alert archive / Texas / River Flood Warnings in 2018

River Flood Warning 22, NWS Midland/Odessa, TX

September 6, 2018Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Sep 6, 2018, 5:17 PM CDT for Presidio County, Texas. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
Sep 6, 2018, 5:17 PM CDT (22:17 UTC)
Expired
Sep 7, 2018, 3:09 PM CDT
In force
22 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande 5 miles SE of Presidio (PRDT2).

Action stage
8 ft
Minor stage
9 ft
Moderate stage
13 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

465 
WGUS44 KMAF 062217
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
517 PM CDT Thu Sep 6 2018

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Presidio International Bridge affecting Presidio 
  County
  Rio Grande below Presidio 5SE affecting Presidio County
  
.Runoff from heavy rainfall has resulted in flooding along the Rio
Grande.  At 400 pm CDT, the stage at the International Bridge in
Presidio was 16.7 feet (5.1 m), and is expected to crest at 
17.0 feet (5.0 m) this evening.  At 400 pm CDT, the stage 5SE of 
Presidio was 8.5 feet (2.6 m), and will crest at 10.3 feet (3.1 m)
tonight.  More rainfall is expected tonight and Friday, so 
additional rises, or flooding, can be expected along the Rio Grande. 

PRECAUTONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued tonight.

&&

TXC377-071417-
/O.NEW.KMAF.FL.W.0021.180906T2217Z-180907T1500Z/
/PRST2.1.ER.180906T1940Z.180907T0000Z.180907T0300Z.NO/
517 PM CDT Thu Sep 6 2018

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Presidio International Bridge.
* until Friday morning, or until the warning is cancelled.
* At  4PM Thursday the stage was 16.7 feet (5.1 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 15.5 feet (4.7 meters).
* Forecast...The river will continue rising to near 17.0 feet (5.2 
  meters) by this evening.  The river will fall below flood stage 
  tonight.
* Impact...At 15.5 feet (4.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 17.1 feet (5.2 meters) on 
Sep 29 2012.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Sat   Sun   Mon
                                                7AM   7AM   7AM   7AM
  Presidio Inter 12.0 15.5   16.7   Thu  4 PM   9.8   6.5   6.3   5.8

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Sat   Sun   Mon
                                                7AM   7AM   7AM   7AM
  Presidio Inter  3.7  4.7    5.1   Thu  4 PM   3.0   2.0   1.9   1.8

&&

LAT...LON 2951 10446 2963 10437 2961 10430 2945 10435 2949 10443


$$

TXC377-071417-
/O.NEW.KMAF.FL.W.0022.180906T2217Z-180907T2118Z/
/PRDT2.1.ER.180906T2206Z.180907T0300Z.180907T0918Z.NO/
517 PM CDT Thu Sep 6 2018

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande below Presidio 5SE.
* until Friday afternoon, or until the warning is cancelled.
* At  4PM Thursday the stage was 8.5 feet (2.6 meters).
* flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 10.3 feet (3.1 meters) by tonight.  The 
  river will fall below flood stage by early tomorrow.
* Impact...At 11.0 feet (3.4 meters), minor flooding continues along 
  the river.  Irrigation pumps may need to be removed.  No threats to
  residences or other structures are known to occur.

This crest compares to a previous crest of 10.2 feet (3.1 meters) on 
Jul 9 2015.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Sat   Sun   Mon
                                                7AM   7AM   7AM   7AM
  Presidio 5SE    8.0  9.0    8.5   Thu  4 PM   7.3   3.5   3.5   3.2

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Sat   Sun   Mon
                                                7AM   7AM   7AM   7AM
  Presidio 5SE    2.4  2.7    2.6   Thu  4 PM   2.2   1.1   1.1   1.0

&&

LAT...LON 2945 10435 2961 10430 2959 10425 2937 10394 2923 10401


$$
1 follow-up statement
402 
WGUS84 KMAF 072009
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
309 PM CDT Fri Sep 7 2018

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande below Presidio 5SE affecting Presidio County
  
.River levels at Presidio 5SE are well below flood stage and will
continue to fall. Therefore, the Flood Warning has been cancelled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

No further statements are needed at this time.

&&

TXC377-072039-
/O.CAN.KMAF.FL.W.0022.000000T0000Z-180907T2118Z/
/PRDT2.1.ER.180906T2321Z.180907T0345Z.180907T0739Z.NO/
309 PM CDT Fri Sep 7 2018

The Flood Warning is cancelled for
  the Rio Grande below Presidio 5SE.
* At  2PM Friday the stage was 5.5 feet (1.7 meters).
* Fell below flood stage at  2:39 AM Friday.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river will continue to fall to 3.6 feet (1.1 meters)
  by tomorrow morning.

This crest compares to a previous crest of 9.8 feet (3.0 meters) on 
Sep 7 2018.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Sat   Sat   Sat
                                                7PM   1AM   7AM   1PM
  Presidio 5SE    8.0  9.0    5.5   Fri  2 PM   4.0   3.8   3.6   3.5

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Sat   Sat   Sat
                                                7PM   1AM   7AM   1PM
  Presidio 5SE    2.4  2.7    1.7   Fri  2 PM   1.2   1.2   1.1   1.1

&&

LAT...LON 2945 10435 2961 10430 2959 10425 2937 10394 2923 10401


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Sep 6, 3:00 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 6, 3:00 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
300 PM CDT Thu Sep 6 2018

.DISCUSSION...As of 2:45 PM CDT Thursday...Some places did
receive a plethora of rain...whereas others got zip. It certainly
has been humid (for West Texas/SE New Mexico) with dew pts
reaching 70. Scattered rain showers are ongoing over the Permian
Basin...southeast New Mexico...the Trans Pecos...and into the
Glass/Davis/Guadalupe Mtns. These showers have been tropical in
nature with little lightning. They have been very proficient rain
producers...even the "non-impressive" looking cells. The PWAT
value from this morning's 12Z MAF sounding was 1.59 inches. This
means any convection that develops will have the tendency to
produce rainfall rates on the order of 1- 2 in/hr. Localized flash
flooding will be the main concern tonight thru Friday.

Water Vapor RGB imagery shows a plume of moisture stretching from
the subtropical Pacific northeast thru Texas. At the
surface it's a big ol' mash-up...with all the various outflow
boundaries and sfc troughs it appears that the weak cold front is
in the Trans Pecos drifting south.

We are currently in a "col" with a ridge to the east and west of
the CWA. With the cold front stalling along the mtns and weak
impulses moving overhead in the very moist southwest flow aloft
convection will continue right thru Saturday. The best chances
will be tonight and Friday. Tossed about the idea for a Flash
Flood Watch but do not feel that heavy rain will be widespread
enough to warrant one. Temps will be...get this!...below normal
with highs hanging around 80.

But as is the case...unfortunately for us...this too shall pass.
The trough will begin to lift northeast as the ridge from the
Pacific builds east. Drier air will filter in Sat night/Sunday...
with rain chances confined to the Glass/Davis Mtns south to the
Intl border. Basically where the front will stall and eventually
wash out.

Next week looks to be dry with the ridge building in from the
west...eventually being centered over the Southern/Central Plains
by the end of next week. With mostly clear skies we know what that
means when it comes to temperatures. If you guessed above normal
that would be a good bet. Highs next week will be around 90 in the
Permian Basin with mid/upper 90s in the Trans Pecos and Rio Grande
Valley. There could even be a bonus 100 along the Rio Grande mid
to late next week.

Strobin/Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  80  66  83 /  60  70  40  30
Carlsbad                       65  82  64  84 /  40  50  50  20
Dryden                         71  86  70  84 /  60  60  70  60
Fort Stockton                  66  81  65  81 /  60  60  60  40
Guadalupe Pass                 60  77  59  79 /  50  50  50  20
Hobbs                          63  79  61  82 /  40  60  50  20
Marfa                          60  76  60  75 /  50  60  60  40
Midland Intl Airport           67  80  65  83 /  50  70  40  30
Odessa                         66  81  64  83 /  50  60  40  30
Wink                           68  83  66  85 /  50  60  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27/33
Hazardous weather outlook, Sep 6, 2:10 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
210 PM CDT Thu Sep 6 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
210 PM CDT Thu Sep 6 2018 /110 PM MDT Thu Sep 6 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will occur across many areas
today and tonight. Heavy rainfall with localized flash flooding is
possible, particularly across areas that have received recent rains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will remain possible over much of
southeast New Mexico and southwest Texas Friday and Saturday.
Rainfall could be heavy at times, with localized flash flooding
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Sep 6, 5:00 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
500 PM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     FLASH FLOOD      29 W FORT STOCKTON      30.89N 103.38W
09/06/2018                   Pecos              TX   LAW ENFORCEMENT

            HIGH WATER RESCUE ON THE SERVICE ROAD ALONG I-10 AT MILE
            MARKER 229.

&&

RHLUCHAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:41 PM CDTAreal Flood AdvisoryMAFAndrews, Winkler3 hr
Sep 5, 8:38 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves2 hr
Sep 6, 6:57 AM CDTRiver Flood WarningMAFPresidio62 hr
Sep 6, 7:23 AM CDTAreal Flood AdvisoryMAFAndrews, Ector, Martin, Midland112 min
Sep 6, 9:26 AM CDTAreal Flood AdvisoryMAFAndrews, Ector, Martin, Midland2 hr
Sep 6, 9:29 AM CDTAreal Flood AdvisoryMAFCrane, Ector, Reeves, Ward, Winkler3 hr
Sep 6, 12:35 PM CDTAreal Flood AdvisoryMAFLoving, Reeves3 hr
Sep 6, 1:43 PM CDTAreal Flood AdvisoryMAFCulberson, Jeff Davis, Loving, Reeves2 hr
Sep 6, 3:46 PM CDTAreal Flood AdvisoryMAFLoving, Ward, Winkler3 hr
Sep 6, 3:47 PM CDTAreal Flood AdvisoryMAFPecos, Reeves3 hr
Sep 6, 4:10 PM CDTFlash Flood WarningMAFBrewster, Pecos, Ward3 hr
Sep 6, 4:34 PM CDTAreal Flood AdvisoryMAFBrewster, Terrell3 hr
Sep 6, 4:48 PM CDTAreal Flood AdvisoryMAFAndrews, Martin3 hr
Sep 6, 5:00 PM CDTFlash Flood WarningMAFJeff Davis, Pecos, Reeves6 hr
Sep 6, 5:17 PM CDTRiver Flood WarningMAFPresidio17 hr
Sep 6, 5:28 PM CDTAreal Flood AdvisoryMAFCrane, Ward3 hr
Sep 6, 6:10 PM CDTFlash Flood WarningMAFCrane, Pecos, Ward3 hr
Sep 6, 6:50 PM CDTAreal Flood AdvisoryMAFTerrell3 hr
Sep 6, 6:55 PM CDTFlash Flood WarningMAFMartin3 hr

Nearby

River Flood Warnings in Texas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.